Superior mesenteric and portal vein thrombosis
Patient presented with vague abdominal pain. She has prolonged usage of oral contraceptive pills.
Loading Stack -
0 images remaining
There are intraluminal filling defects, reflective of thrombus formations, within the right anterior and posterior intrahepatic portal veins, right and main portal veins, jejunal and ileal tributaries. These thrombi are hyperdense in the non-contrast images. Associated mesenteric fat strandings and mild wall thickening of some of the jejunal and ileal segments are demonstrated reflective of congestive changes. Overall findings are consistent with portal and superior mesenteric vein thrombosis.
In this case, the patient’s abdominal pain was caused by superior mesenteric and portal vein thrombosis, which is probably due to prolonged use of oral contraceptive pills by exclusion of other risk factors. This thromboembolic phenomenon is an uncommon disease that carries a significant morbidity and mortality rate. This may be considered in the differential diagnosis of abdominal pain in child bearing women on oral contraceptive, especially those who have been using the medication for more than one year and have personal history of deep venous thrombosis without the usual risk factors.
The mechanisms accounting for thrombogenicity in oral contraceptive users remain unclear but may correlate with the dose of estrogen. It has been postulated that oral contraceptives induce the following:
- hypercoagulable state by acceleration of the internal and external pathways of the coagulation cascade or by reduction of Antithrombin III levels
- antifibrinolytic activity by decreasing spontaneous fibrinolysis
- intimal hyperplasia
Management options for superior mesenteric and portal vein thrombosis include systemic anticoagulation, endovascular infusion of thrombolytic agents, and surgical thrombectomy. Surgery is required in patients with intestinal infarction. In patients without intestinal infarction, endovascular thombolysis or thrombectomy is an option. Risks of a thromboembolic complication decrease within 1 month of discontinuing the oral contraceptive.
- Hassan HA. Oral contraceptive-induced mesenteric venous thrombosis with resultant intestinal ischemia. J. Clin. Gastroenterol. 1999;29 (1): 90-5. Pubmed citation
- Stewart H, Flannery MT, Humphrey DA. Superior mesenteric vein thrombosis secondary to oral contraceptive use. Case Rep Vasc Med. 29;2012: 969130. doi:10.1155/2012/969130 - Free text at pubmed - Pubmed citation
- Warshauer DM, Lee JK, Mauro MA et-al. Superior mesenteric vein thrombosis with radiologically occult cause: a retrospective study of 43 cases. AJR Am J Roentgenol. 2001;177 (4): 837-41. doi:10.2214/ajr.177.4.1770837 - Pubmed citation
- Goldberg MF, Kim HS. Treatment of acute superior mesenteric vein thrombosis with percutaneous techniques. AJR Am J Roentgenol. 2003;181 (5): 1305-7. doi:10.2214/ajr.181.5.1811305 - Pubmed citation
- Sheen CL, Lamparelli H, Milne A et-al. Clinical features, diagnosis and outcome of acute portal vein thrombosis. QJM. 2000;93 (8): 531-4. Pubmed citation